Virginia, 2018Damaging Wind in Virginia, January 12, 2018
January 12, 2018 · NWS RNK · 1 event in 1 county or zone
An aggressive cold front crossed the region bringing a soaking rain on top of already antecedent wet conditions from the previous day. Gusty winds associated with an isolated thunderstorm brought down a few trees in Pittsylvania County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An aggressive cold front crossed the region bringing a soaking rain on top of already antecedent wet conditions from the previous day. Gusty winds associated with an isolated thunderstorm brought down a few trees in Pittsylvania County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 12, 7:33 PM EST, 14 minutes earlier.
Area forecast discussion, Jan 12, 7:33 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
733 PM EST Fri Jan 12 2018
.SYNOPSIS...
A strong cold front will cross the region this evening along with
bands of moderate to heavy rain. Gusty winds and much colder air
come in behind the front, along with a mix of winter precipitation in
the mountains. A second surge of arctic air comes in behind a cold
front that passes through the area on Monday night and Tuesday.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 730 PM EST Friday...
Front is working its way across the forecast area. Broken line
of showers with heavy downpour of rain is associated with the
front, these showers extending from a LWB-BCB Line. Another line
segment extends from MTV-GSO. GSO had a wind gust of 36 kts
with its passage just before 7PM. This is a highly sheared and
low CAPE sort of frontal system. Expect little or no thunder,
however, wind gusts of 40 mph are certainly possible.
As predicted, this front will cross through the area prior to
midnight. With its passage, cold air advection and pressure
rises will lead to gusty winds. This will cause any rain to
change over to snow in the mountains and any water on the
highways to potentially freeze into black ice. East of the
mountains, the rain may briefly mix with sleet before ending.
Winter Weather Advisories have been posted where the
temperatures drops below freezing by morning. Between the light
snow and ice amounts and the freezing of any wet roads, travel
will be hazardous later tonight into Saturday morning. Keep in
mind, the rain will have washed all the salt residue off
of the highways, which means the roads will have no protection
until DOT can retreat.
Dry slot and clearing works into the foothills and piedmont on
Saturday but models now have some lingering low level moisture
in central and eastern Virginia on Saturday morning so have
probability of precipitation ending a bit later east of
Lynchburg.
Temperature trend for Saturday will be non diurnal. Maxes for
the day will be around midnight tonight.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 255 PM EST Friday...
Saturday night the northwest flow weakens and moisture becomes very
shallow so do not expect any lingering upslope snow showers in the
far west. However with very cold airmass back in place and potential
decoupling in deeper valleys by morning could see temps bottom out
in single digits some mountain locations and lower to mid teens in
some Piedmont locations. Where a little wind stays up along ridges
expect some sub-zero wind chills, but most mountain locations will
be into single digits. May not quite need wind chill advisory for
a few mountain locations but will keep an eye on.
Otherwise dry but cold conditions remain through Monday as surface
high pressure drifts eastward across the central Appalachians. Highs
and lows generally running about 10 deg below normal through this
stretch, with some moderation in lows by Monday night as some
southwest flow increases on back side of high ahead of a clipper
system and associated arctic front approaching from the west.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 320 PM EST Friday...
The above mentioned clipper and arctic front should move through the
Appalachians on Tuesday, with GFS still slightly faster than ECMWF
but for that far out in time the models overall are in fairly good
agreement. However the trends with the 12Z cycles suggest a better
potential for more deeply digging trough and surface wave developing
along the Atlantic coast by Wednesday with some jet dynamics
contributing to deeper lift on NW side of the developing surface
low, which could then result in at least some light snow mainly east
of the Blue Ridge. Of course as the clipper moves into the western
Appalachians we expect fairly high potential on Tuesday and into
Tues night for at least some light snow accumulation, but models
have been trending lower on this aspect and upslope flow i s
relatively weak actually. Obviously details of this entire evolution
will need to be monitored as trends could still shift more
progressive with the developing wave and keep any snow well east of
our forecast area, but could also trend deeper, stronger, and
farther west. If anything, the latter is more likely but still not
especially confident this far out. For now have only gradually
increased precip chances mainly for the east into the low chance
category for late Tuesday night and into the day Wednesday. Most
likely there will be fairly significant adjustments to the forecast
as we get into early next week. While confidence may still be low in
the evolution of this potential system and the overall precip
chances, confidence is quite high that any precip would be in the
form of snow for all locations.
Confidence is also fairly high that this upper trough will lift out
pretty quickly Thursday into Friday being replaced by an upper ridge
and pretty quick return of normal to even above normal airmass.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 1245 PM EST Friday...
Frontal passage anticipated between now and midnight will yield
a wind shift and downpour of rain. BKN line of convective
showers extends from kROA-KCLT. Surface wind gusts of 35 kts
have been reported along this line of showers.
Ceilings are all over the place with predominant MVFR conditions
and temporary IFR. Once the front moves east of the mountains,
the wind direction will become northwesterly and the rain will
come to an end. Cloud bases will improve to VFR east of the Blue
Ridge, but remain MVFR to OCNL IFR across the mountains where
low level moisture will linger. Falling temperatures to below
freezing will occur after midnight, with moisture across the
mountains changing to snow showers and flurries.
It will be blustery and much colder for saturday, arctic air
spreading back across the Mid-atlantic region. Be alert for
water which may freeze into patches of black ice on untreated
runways/taxiways as the temperature drop below freezing.
Extended Discussion...
Snow showers will end by Saturday night over the mountains.
and northwest winds will diminish. VFR across the region
Sunday and Monday. MVFR snow showers are possible Tuesday and
Wednesday from a clipper system. This will lead to another surge
of arctic air.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory from midnight tonight to 10 AM EST
Saturday for VAZ007-009>020.
NC...Winter Weather Advisory from midnight tonight to 10 AM EST
Saturday for NCZ001-002-018.
WV...Winter Weather Advisory from midnight tonight to 10 AM EST
Saturday for WVZ042>044-507-508.
&&
SYNOPSIS...JH
NEAR TERM...AMS/JH/PM
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...PMHazardous weather outlook, Jan 12, 4:30 PM EST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
430 PM EST Fri Jan 12 2018
NCZ001-018-VAZ007-009-015-WVZ042-043-508-131100-
Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers-
Western Greenbrier-
430 PM EST Fri Jan 12 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
EST SATURDAY...
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind chills of zero to -5 are possible on Tuesday night and again
Wednesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ002-VAZ010>014-016>020-WVZ044-507-131100-
Alleghany NC-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-
Craig-Alleghany VA-Bath-Monroe-Eastern Greenbrier-
430 PM EST Fri Jan 12 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
EST SATURDAY...
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind chills of zero to -5 are possible on Tuesday night and again
Wednesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-131100-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
430 PM EST Fri Jan 12 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 12, 4:15 PM EST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
415 PM EST FRI JAN 12 2018
VAZ035-046-047-059-122215-
Buckingham-Amherst-Charlotte-Appomattox-
415 PM EST FRI JAN 12 2018
...SHOWERS WITH LOCALLY HEAVY RAIN WILL AFFECT
APPOMATTOX...NORTHWESTERN CHARLOTTE...EAST CENTRAL AMHERST AND
BUCKINGHAM COUNTIES...
Until 515 PM EST
At 415 PM EST, showers with heavy downpours and possibly a rumble of
thunder extended from near Riverville to near Phenix. Movement was
northeast at 45 mph.
Winds in excess of 40 mph are possible, along with excessive ponding
of water on roadways.
Locations impacted include...
Buckingham...
Appomattox...
Charlotte Court House...
Dillwyn...
and Phenix.
LAT...LON 3764 7825 3734 7846 3736 7858 3737 7858
3740 7860 3720 7869 3714 7854 3698 7876
3753 7901 3761 7893 3754 7890 3754 7883
3763 7882 3764 7872 3775 7862 3776 7851
3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 2115Z 222DEG 38KT 3750 7895 3712 7877
MBSSpecial weather statement, Jan 12, 6:46 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
646 PM EST FRI JAN 12 2018
NCZ004>006-VAZ043-044-130045-
Stokes-Rockingham-Caswell-Henry-Pittsylvania-
646 PM EST FRI JAN 12 2018
...SHOWERS WITH LOCALLY HEAVY RAIN AND GUSTY WIND WILL AFFECT
EASTERN STOKES...ROCKINGHAM...WESTERN CASWELL...WESTERN PITTSYLVANIA
AND SOUTHEASTERN HENRY COUNTIES...THE CITY OF DANVILLE AND THE
SOUTHEASTERN CITY OF MARTINSVILLE...
Until 745 PM EST
At 643 PM EST, showers with heavy downpours and possibly a rumble of
thunder extended from Ayersville...through Kernersville...to near
Badin Lake. Movement was northeast at 35 mph.
Winds gusts up to 40 mph are possible, along with excessive ponding
of water on roadways.
Locations impacted include...
Danville...
Eden...
Reidsville...
Martinsville...
and Wentworth.
LAT...LON 3626 8005 3654 8005 3707 7933 3625 7934
3624 7963
TIME...MOT...LOC 2343Z 231DEG 32KT 3649 8004 3608 8004 3559 8003
MBSSpecial weather statement, Jan 12, 7:04 PM EST, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
704 PM EST FRI JAN 12 2018
VAZ011>014-016>018-WVZ044-130045-
Giles-Pulaski-Floyd-Wythe-Montgomery-Craig-Carroll-Monroe-
704 PM EST FRI JAN 12 2018
...SHOWERS WITH LOCALLY HEAVY RAIN AND GUSTY WIND WILL AFFECT
PULASKI...GILES...CRAIG...WESTERN FLOYD...CARROLL...EAST CENTRAL
WYTHE...MONTGOMERY AND CENTRAL MONROE COUNTIES...THE CITY OF RADFORD
AND THE CITY OF GALAX...
Until 745 PM EST
At 703 PM EST, showers with heavy downpours and possibly a rumble of
thunder extended from Lindside...through Pulaski...to near Galax.
Movement was northeast at 30 mph.
Winds gusts up to 40 mph are possible, along with excessive ponding
of water on roadways.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
and Galax.
LAT...LON 3764 8026 3760 8015 3738 8019 3734 8026
3726 8021 3676 8045 3663 8090 3665 8091
3663 8093 3672 8097 3702 8082 3750 8074
3769 8035 3769 8029
TIME...MOT...LOC 0003Z 244DEG 27KT 3746 8068 3705 8075 3669 8092
MBSSpecial weather statement, Jan 12, 7:06 PM EST, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
706 PM EST FRI JAN 12 2018
VAZ019-WVZ043-044-507-508-130045-
Alleghany-Western Greenbrier-Summers-Eastern Greenbrier-Monroe-
706 PM EST FRI JAN 12 2018
...SHOWERS WITH LOCALLY HEAVY RAIN AND GUSTY WIND WILL AFFECT
NORTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
GREENBRIER...NORTHEASTERN SUMMERS AND NORTHWESTERN MONROE COUNTIES
IN SOUTHEASTERN WEST VIRGINIA...
Until 745 PM EST
At 705 PM EST, showers with heavy downpours and possibly a rumble of
thunder extended from near Quinwood...through Hix...to near
Kimballton. Movement was northeast at 45 mph.
Winds gusts up to 40 mph are possible, along with excessive ponding
of water on roadways.
Locations impacted include...
Alleghany...
Lewisburg...
White Sulphur Springs...
Ronceverte...
and Rainelle.
LAT...LON 3822 8036 3811 8036 3805 8026 3804 8015
3779 8013 3746 8072 3771 8080 3787 8078
3787 8075 3790 8077 3808 8075 3808 8070
3827 8044
TIME...MOT...LOC 0005Z 216DEG 39KT 3817 8072 3775 8078 3741 8067
MBSSpecial weather statement, Jan 12, 7:32 PM EST, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
732 PM EST FRI JAN 12 2018
VAZ033-034-043-044-130045-
Henry-Franklin-Bedford-Pittsylvania-
732 PM EST FRI JAN 12 2018
...SHOWERS WITH LOCALLY HEAVY RAIN AND GUSTY WIND WILL AFFECT
NORTHWESTERN PITTSYLVANIA...SOUTHWESTERN BEDFORD...NORTHEASTERN
HENRY AND EASTERN FRANKLIN COUNTIES...
Until 745 PM EST
At 731 PM EST, showers with heavy downpours and possibly a rumble of
thunder extended from near Sontag to near Axton. Movement was
northeast at 35 mph.
Winds in excess of 40 mph are possible, along with excessive ponding
of water on roadways.
Locations impacted include...
Rocky Mount...
Huddleston...
Sydnorsville...
Moneta...
and Penhook.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3704 7996 3724 7953 3712 7940 3706 7944
3706 7941 3709 7940 3710 7937 3706 7933
3670 7979
TIME...MOT...LOC 0031Z 221DEG 31KT 3696 7982 3665 7967
MBSSpecial weather statement, Jan 12, 7:46 PM EST, 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
746 PM EST FRI JAN 12 2018
VAZ014-017-018-022-023-033-034-WVZ044-130145-
Botetourt-Franklin-Floyd-Montgomery-Craig-Roanoke-Bedford-Monroe-
746 PM EST FRI JAN 12 2018
...SHOWERS WITH LOCALLY HEAVY RAIN AND GUSTY WIND WILL AFFECT
ROANOKE...CRAIG...NORTHEASTERN FLOYD...BOTETOURT...NORTHWESTERN
BEDFORD...NORTHERN FRANKLIN...EASTERN MONTGOMERY AND NORTHEASTERN
MONROE COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE...
Until 845 PM EST
At 745 PM EST, showers with heavy downpours and possibly a rumble of
thunder extended from Glace...to near Terrys Fork. Movement was
northeast at 40 mph.
Winds in excess of 40 mph are possible with these storms, along with excessive ponding
of water on roadways.
Locations impacted include...
Roanoke...
Blacksburg...
Salem...
Christiansburg...
and Vinton.
LAT...LON 3776 7967 3772 7969 3769 7967 3766 7968
3757 7956 3754 7949 3720 7947 3696 8038
3770 8042 3772 8040 3769 8038 3771 8035
3769 8033 3769 8029 3764 8026 3760 8015
3766 8003 3765 8002 3770 7992 3780 7982
TIME...MOT...LOC 0045Z 246DEG 35KT 3769 8034 3707 8030
MBSThunderstorm Wind, Pittsylvania
- When
- January 12, 7:47 PM EST
- Where
- Pittsylvania County, 2.86 mi W of Blairs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.675, -79.431
Thunderstorm winds knocked over a couple of trees at Tuscarora Country Club.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in West Virginia, January 12 to 13, 20182 deaths · $12,000 · 6 events
- Winter Storm in Kentucky, January 12, 20181 death · 4 injured · $6,000 · 22 events
- Cold in Missouri, January 12, 20181 death · 1 event
- Winter Weather in Indiana, January 12, 20181 death · 1 event
- Winter Storm in Ohio, January 12 to 13, 2018$2.0 million · 13 events
- Flash Flooding and Flooding in New York, January 12 to 24, 2018$1.0 million · 10 events
- Flood in Pennsylvania, January 12 to 15, 2018$1.3 million · 1 event
- Winter Storm in New York, January 12 to 13, 2018$450,000 · 17 events
- Winter Storm and Flooding in Vermont, January 12 to 14, 2018$295,000 · 18 events
- Winter Storm in Pennsylvania, January 12 to 13, 2018$425,000 · 3 events
- Winter Storm and Flooding in New York, January 12 to 13, 2018$285,000 · 11 events
- Tornado and Damaging Winds in Virginia, January 12, 2018$62,000 · EF1 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731519.